California, 2009

Drought in California, May 1 to 31, 2009

May 1 to 31, 2009 · NWS SGX · 11 events in 11 counties and zones

A weak trough of low pressure brought mid-level moisture over the area on the 18th and 19th, leading to scattered showers and isolated thunderstorms over the mountains and deserts. No measurable precipitation was reported.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A weak trough of low pressure brought mid-level moisture over the area on the 18th and 19th, leading to scattered showers and isolated thunderstorms over the mountains and deserts. No measurable precipitation was reported. Another weak upper low and a deep marine layer brought scattered light rain from the 29th through 31st. Isolated showers and thunderstorms developed over the northern mountain and desert areas on the 29th, resulting in less than one-quarter inch of rain. On the 30th, coastal San Diego county received widespread light rain, with amounts totaling less than one-tenth inch.

The State of Emergency for the State of California due to the ongoing drought continued. Water restrictions were in force in many areas, however, no water shortages have been reported. The San Diego County Water Authority continued the Level 2 drought alert. At the end of the month, the Weekly U.S. Drought Monitor had the entire area classified as D1 (moderate drought).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 30, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT THU APR 30 2009

.SYNOPSIS...AN UPPER TROUGH APPROACHING FROM THE NORTHWEST WILL
BRING INCREASING CLOUDINESS THROUGH FRIDAY WITH A CHANCE OF SHOWERS
LATE FRIDAY INTO SATURDAY. LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS
AND DESERTS FRIDAY AFTERNOON THROUGH SATURDAY. COOLER SATURDAY. FAIR
WITH A WARMING TREND NEXT WEEK UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-SUNDAY)...THERE WAS PATCHY STRATUS NEAR THE
COAST AND VARIABLE HIGH CLOUDINESS THIS EVENING. THE 00Z NKX
SOUNDING HAD AN INVERSION BASED NEAR 2000 FT AND SHOWED THE HIGH
LEVEL MOISTURE IN WLY WINDS ALOFT. WEAKENING ONSHORE GRADIENTS WITH
ABOUT 6 MB SAN-IPL.

THE UPPER RIDGE WILL SHIFT E FRIDAY AS A TROUGH APPROACHES FROM THE
NW. THIS TROUGH WILL MOVE THROUGH EARLY SATURDAY. THERE WILL BE
AREAS OF COASTAL LOW CLOUDS AND FOG TONIGHT WITH INCREASING HIGH
CLOUDINESS THROUGH FRIDAY. THE PASSING TROUGH WILL CAUSE A CHANCE OF
SHOWERS FRIDAY NIGHT INTO SATURDAY...TAPERING OFF SATURDAY
AFTERNOON. IF RAIN DEVELOPS THEN TOTALS SHOULD MOSTLY BE LESS THAN A
QUARTER OF AN INCH EXCEPT LOCALLY UP TO HALF AN INCH ON THE COASTAL
MOUNTAIN SLOPES. A DEEP LOW LEVEL MOIST LAYER AND UPSLOPE FLOW WILL
CAUSE MOST OF THE PRECIP TO REMAIN W OF THE MOUNTAINS...BUT THERE
COULD BE ENOUGH DYNAMIC LIFT FOR A FEW SHOWERS IN THE HIGH DESERTS.
STRONGER WINDS ALOFT AND ONSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY
WINDS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON THROUGH
SATURDAY. COOLER SATURDAY. WEAK SHORT WAVE RIDGING WILL CAUSE
DECREASING CLOUDINESS AND WARMING SUNDAY BUT THERE WILL STILL BE
LOCALLY BREEZY CONDITIONS IN THE MOUNTAINS AND DESERTS.

&&

.LONG TERM (MONDAY-THURSDAY)...FLAT WLY FLOW ALOFT WILL PREVAIL
EARLY NEXT WEEK FOR GENERALLY FAIR AND WARMER WEATHER. MORE WARMING
WEDNESDAY AND THURSDAY AS HIGH PRESSURE BUILDS. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG DURING THE
NIGHTS AND MORNINGS. THE SHALLOW MARINE LAYER WILL ALSO MODERATE MAX
TEMP INCREASES NEAR THE COAST.

&&

.AVIATION...
010230Z...LATEST MDCRS SOUNDINGS SHOW MARINE LAYER DEPTH AROUND 2000
FT. SCT HIGH CLOUDS NEAR FL250 WILL CONTINUE TO MOVE OVER THE AREA
THROUGH FRIDAY. STRATUS IS EXPECTED TO FORM NEAR THE COAST AND
IMPACT THE COASTAL AIRPORTS BEGINNING AROUND 09Z. BASES WILL BE
BETWEEN 1000 AND 1500 FT MSL AND VSBY WILL BE BETWEEN 3-5SM. THE
STRATUS SHOULD BEGIN TO CLEAR BETWEEN 14 AND 16Z. MARINE LAYER WILL
DEEPEN...WITH LOW AND MID-LEVEL CLOUDS INCREASING FRIDAY AFTERNOON
AS A TROUGH APPROACHES FROM THE NW. CIGS WILL BE HIGHLY VARIABLE
FRIDAY NIGHT...THOUGH MOST BASES WILL BE BELOW 3000 FT MSL. LIGHT TO
MODERATE RAIN IS POSSIBLE BEGINNING LATE FRIDAY NIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION...SS
Hazardous weather outlook, Apr 30, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU APR 30 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

PASSING UPPER LEVEL LOW PRESSURE WILL BRING A CHANCE OF SHOWERS WITH
LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS FRIDAY
AFTERNOON THROUGH SATURDAY. THERE WILL ALSO BE LOCAL DENSE FOG IN
THE MOUNTAINS FRIDAY NIGHT AND SATURDAY MORNING.

HIGHER SURF WILL CAUSE AN ELEVATED AND DANGEROUS RIP CURRENT RISK AT
THE BEACHES SATURDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
May 1, 12:00 AM PST to May 31, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173057, 173058, 173059, 173060, 173061, 173062, 173063, 173064, 173065, 173066, 173067.